Optimal taxation in the presence of bailouts
Stavros Panageas
Journal of Monetary Economics, 2010, vol. 57, issue 1, 101-116
Abstract:
The termination of a representative financial firm due to excessive leverage may lead to substantial bankruptcy costs. A government in the tradition of Ramsey (1927) may be inclined to provide transfers to the firm so as to prevent its liquidation and the associated deadweight costs. It is shown that the optimal taxation policy to finance such transfers exhibits procyclicality and history dependence, even in a complete market. These results are in contrast with pre-existing literature on optimal fiscal policy, and are driven by the endogeneity of the transfer payments that are required to salvage the financial firm.
Keywords: Optimal; taxation; Guarantees; Bailouts; Continuous; time; optimization; methods (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-3932(09)00143-3
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Optimal taxation in the presence of bailouts (2009) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:moneco:v:57:y:2010:i:1:p:101-116
Access Statistics for this article
Journal of Monetary Economics is currently edited by R. G. King and C. I. Plosser
More articles in Journal of Monetary Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().